Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 191, NWS Memphis, TN

August 4, 2000DeSoto County, Mississippi; Crittenden County, Arkansas; Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 4, 2000, 2:28 PM CDT for DeSoto County, Mississippi; Crittenden County, Arkansas; Shelby County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 4, 2000, 2:28 PM CDT (19:28 UTC)
Expired
Aug 4, 2000, 3:15 PM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Crittenden County, AR, DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 42 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 2:38 PM CDTThunderstorm Wind 60 EEdmondson, ARSeveral trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1343 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 041930
SVRMEM
ARC035-MSC033-TNC157-042015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
228 PM CDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 315 PM CDT

* AT 225 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  EDMONDSON...MOVING SOUTHEAST AT 15 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 315 PM CDT INCLUDE...     
  MEMPHIS...WEST MEMPHIS...
  LAKE CORMORANT...LYNCHBURG...
  NEWPORT...WHITEHAVEN...
  EUDORA...HORN LAKE...WALLS...SOUTHAVEN

.DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN ARE LIKELY WITH THIS
STORM. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3522 9013 3508 9039 3476 9014 3490 8990

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:00 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 4, 11:00 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1100 AM CDT FRI AUG 4 2000

KNQA RADAR SHOWS OVERNIGHT CONVECTIVE AREA MOVING INTO NW ALABAMA.
MEANWHILE...NEW ISOLATED/SCATTERED SHOWERS AND STORMS FORMING ACROSS
N HALF OF CWFA. TEMPS COMPARABLE TO YESTERDAY...EXCEPT FOR
RAIN-COOLED AREAS. WILL UPDATE ALL ZONES XCPT MEMPHIS ZONE TO DROP
TEMPS ONE CAT FOR THE AFTERNOON AS CLOUD COVER SHOULD HINDER
ADDITIONAL HEATING IN MANY AREAS. MEMPHIS ALREADY 90 THOUGH SO THAT
ZONE LOOKS GOOD AS IS. CURRENT 40 POPS MAY BE A TAD TOO HIGH IN SOME
AREAS...BUT NOT ENOUGH TO WARRANT A CHANGE. UPDATE OUT SHORTLY.

JE/23

.MEM...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:56 PM CDTSevere Thunderstorm WarningMEGClay49 min
Aug 4, 4:37 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett23 min
Aug 4, 4:59 PM CDTSevere Thunderstorm WarningMEGPoinsett46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Severe Thunderstorm Warnings in Arkansas, 2000Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.